Commonly used painkillers to treat inflammation are linked to an increased risk of irregular heart rhythm (known as atrial fibrillation or flutter), concludes a study published on bmj.com today.
The drugs include non-selective non-steroidal anti-inflammatory drugs (NSAIDS) as well as new generation anti-inflammatory drugs, known as selective COX-2 inhibitors.
These drugs have already been linked to an increased risk of heart attacks and strokes, but no study has examined whether they increase the risk of atrial fibrillation – a condition which is associated with an increased long term risk of stroke, heart failure, and death.
So a team of researchers, led by Professor Henrik Toft Sørensen at Aarhus University Hospital in Denmark, used the Danish National Registry of Patients to identify 32,602 patients with a first diagnosis of atrial fibrillation or flutter between 1999 and 2008. Each case was compared with 10 age and sex-matched control patients randomly selected from the Danish population.
Patients were classified as current or recent NSAID users. Current users were further classified as new users (first ever prescription within 60 days of diagnosis date) or long-term users.
The researchers found that use of NSAIDs or COX-2 inhibitors was associated with an increased risk of atrial fibrillation or flutter.
Compared with non users, the association was strongest for new users, with around 40% increased risk for non-selective NSAIDS and around 70% increased risk for COX-2 inhibitors. This is equivalent to approximately four extra cases of atrial fibrillation per year per 1000 new users of non-selective NSAIDS and seven extra cases of atrial fibrillation per 1000 new users of COX-2 inhibitors.
The risk appeared highest in older people, and patients with chronic kidney disease or rheumatoid arthritis were at particular risk when starting treatment with COX-2 inhibitors.
The authors conclude: "Our study thus adds evidence that atrial fibrillation or flutter need to be added to the cardiovascular risks under consideration when prescribing NSAIDs."
This view is supported by an accompanying editorial by Professor Jerry Gurwitz from the University of Massachusetts Medical School in the US. He believes that NSAIDS should continue to be used very cautiously in older patients with a history of hypertension or heart failure …. regardless of whether an association between NSAIDs and atrial fibrillation actually exists.